The back of my mouth, by the entrance to my throat, is painful on one side. It is very sore to the touch and affects what I eat. I’ve had numerous tests and tried a steroid mouthwash. What else can I do?
Mrs J. Farmer, via email.
Your symptoms are suggestive of glossopharyngeal neuralgia, which causes sudden attacks of severe pain in the throat, near the tonsils.
Generally, and as in your case, only one side of the throat is affected. The pain can be sharp and last only a few minutes, or you may have a constant low-grade ache.
The symptoms are triggered by swallowing, coughing, yawning or, in some patients, touching the site of the pain. You say that it affects what you eat, and the condition can lead to weight loss if patients struggle with their usual meals (because of the pain when swallowing).
The glossopharyngeal nerve carries information from the throat, tonsils, tongue and middle ear to the brain. Pain such as you describe is caused when this nerve becomes irritated in some way — perhaps by a blood vessel pressing on it.
Generally, and as in your case, only one side of the throat is affected. The pain can be sharp and last only a few minutes, or you may have a constant low-grade ache
Given that extensive investigations, including an MRI scan and dental X-rays, have failed to find any problem (as you describe in your longer letter), this seems to be the most likely diagnosis. I recommend asking your GP to refer you to a neurologist, with this potential diagnosis in mind.
The good news is that in most cases, this condition can be successfully treated with medication.
The first-choice treatment is the drug carbamazepine, which is often prescribed for trigeminal neuralgia, another form of severe facial pain also caused by pressure on a nerve. The drug interferes with the transmission of pain messages through the nerve but may have to be taken long term. Gabapentin — a drug used for epilepsy and nerve pain — is another option, and works in a similar way.
If these don’t work, microvascular decompression surgery may be offered.
My sons, aged 45 and 42, have both been diagnosed with low blood platelets. Is it safe for them to have a Covid vaccine, in particular AstraZeneca? My husband was diagnosed a few years ago with low iron, but was told he wasn’t anaemic. Is this connected?
Carol Frankland, Clitheroe, Lancs.
Platelets are the smallest type of blood cell and are a vital component of the blood clotting mechanism, binding together and helping with healing.
Low levels of platelets, as your sons have, can lead to bruising and bleeding from the gums, nose and intestine from something as seemingly minor as vigorous use of a toothbrush or nose blowing that in other people would not cause problems.
A platelet count below the lower limit of normal (less than 150,000 platelets per microlitre of blood) is known as thrombocytopenia and can lead to spontaneous bleeding and — paradoxically — clotting.
The condition can be caused by a number of factors, including medications such as penicillin, non-steroidal anti-inflammatories and ranitidine (used for ulcers), cancers such as leukaemia, kidney failure and excessive alcohol intake.
Developing thrombocytopenia has — in rare cases — been linked to the Covid-19 vaccine. However, this is very unusual [File photo]
Occasionally, thrombocytopenia is not due to one of the above triggers, but is an inherited condition — an autoimmune disease where platelets are mistakenly destroyed by antibodies (which seek to fight foreign cells in the body and fend off disease). This is likely to be the case with your sons as they’re both otherwise in good health.
Those with this type of inherited low platelets have a lower bleeding risk than people with other causes for the condition, although spontaneous bleeding is still a worry because it can cause severe blood loss in some circumstances — even a tooth removal or other minor injury.
Developing thrombocytopenia has — in rare cases — been linked to the Covid-19 vaccine. However, this is very unusual.
I imagine your concern is that the jab might lower your sons’ platelet counts further. But the current medical advice is that thrombocytopenia should not stop anyone from getting the AstraZeneca vaccine (which has seen the highest incidence of this rare side-effect, although it’s worth noting that the other vaccines have also caused bleeding and clotting).
Whether the AstraZeneca jab is suitable for your sons is worth discussing with their specialist, although given the choice of vaccines available in the UK, I suspect the advice may be to have either the Pfizer or Moderna ones.
Your husband’s previous iron levels are probably not relevant as he was not anaemic.